• question-icon

    Can delirium cause dementia in an elderly person?

default
Posted on Tue, 24 May 2016 in Head Injuries
Question: My elderly father has moved from his home into mine after a fall. Is now suffering delirium. Before he moved, his mind was clear. Can dementia come on this quickly.
doctor
Answered by Dr. Ajay Panwar 32 minutes later
Brief Answer:
Acute onset is more likely to be Delirium/Please tell a few details.

Detailed Answer:
Hi XXXX,
Thanks for being on healthcaremagic.com.
I am Dr.Ajay Panwar,a neurologist,here to answer your query.

Broadly speaking,Delirium rather than dementia is the cause of altered mentation, when the clinical history is of such a short duration.

However,please tell me a few more details so that I can answer this well-
1)In how much time, has it all developed?
2)Did he get a head injury due to fall?-This is very relevant because sometimes in old age, subdural hematoma after a fall,may present with dementia like symptoms which may develop rapidly.
3)What are his symptoms?Does he recognize others?Awareness of the surroundings?-Please tell some details of the symptoms.

I shall be glad to have you in follow-up with details so that I can answer this well further.

Regards
Dr.Ajay Panwar,
MD,DM(Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ajay Panwar 5 minutes later
It started about three weeks ago. He recognizes everyone. Is aware of where he is, what day it is, etc. He sometimes thinks he is back in the army, or still working. If I ask him a question about something today, he can answer me. He did not hit his head when he fell. He was hallucinating at night, but that seems to have stopped.

Can depression cause this? Or the Cipro?


Waiting for an answer.
doctor
Answered by Dr. Ajay Panwar 15 hours later
Brief Answer:
Apparently,it is delirium.

Detailed Answer:
Hi XXXX,
Thanks for being in follow-up and providing further details.

Considering your clinical details,this is likely to be delirium.

He should be admitted in a neurology facility and evaluated for the cause of delirium.
Preliminary investigations including serum electrolytes,Kidney function tests,Liver function tests,blood sugar must be done.

A brain imaging,either CT scan of head or preferably MRI of brain should be done.

Hope that helps.If you have any further questions,I shall be glad to have you in follow-up.

Regards
Dr.Ajay Panwar,
MD,DM(Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ajay Panwar 5 hours later
Could it be a reaction to the Cipro or depression?
doctor
Answered by Dr. Ajay Panwar 3 hours later
Brief Answer:
Depression can be the cause.

Detailed Answer:
Hi XXXX,
Thanks for being in follow-up.

Yes,Depression can be the cause.

But,the causes of delirium as mentioned above need to be ruled out.So, he must be admitted to a neurology facility and evaluated whether it is some organic disturbance or depression is the cause.

Hope that I have answered your query.If you have some further questions,I shall be glad to answer else please close the thread,rate it and write a review.

Regards
Dr.Ajay Panwar,
MD,DM(Neurology)
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ajay Panwar 7 minutes later
How about the Cipro.
doctor
Answered by Dr. Ajay Panwar 50 minutes later
Brief Answer:
Not likely.

Detailed Answer:
Hi XXXX,
Thanks for being in follow-up.

Cipro is not likely to be the culprit.This is not a usual clinical scenario with cipro.

Regards
Dr.Ajay Panwar,
MD,DM(Neurology)
Above answer was peer-reviewed by : Dr. Naveen Kumar
doctor
default
Follow up: Dr. Ajay Panwar 35 minutes later
What are side effects of Cipro
doctor
Answered by Dr. Ajay Panwar 15 hours later
Brief Answer:
Gastritis/Diarrhea

Detailed Answer:
Hi XXXX,
Thanks for being in follow-up.


Common side effects may be gastritis and diarrhea.

Although,there is a long list of side effects,however they are not usually observed in clinical practice.

Confusion,behaviour changes have also been mentioned as rare side effects.But,as it says,they are extremely rare.

Cipro can't be the cause,unless we rule out other important things.

If you have any further questions,I shall be glad to answer them.

Regards
Dr.Ajay Panwar,
MD,DM(Neurology)
Above answer was peer-reviewed by : Dr. Sonia Raina
doctor
Answered by
Dr.
Dr. Ajay Panwar

Neurologist

Practicing since :2007

Answered : 1794 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Subdural hematoma

doctor1 MD

Hi Doctor, My one month old baby stuck in the space between wall and the bed. Her body was on the bed and her face was below the bed with face...

doctor1 MD

How does the indiction of the following seen from a CT scan affect the patient Chronic ischemic changes in the right cerebral hemisphere and pons...

doctor1 MD

My husband has recently undergone Burr hole surgery for removal of subdural hematoma and is prescribed Eptoin 100 three tablets per day. He has...

doctor1 MD

I just had a horrible fall that ended up with a subdural hematoma that stopped bledding but now dealing with severe concusiion and [ost concussion...

doctor1 MD

Thank you. Can you tell me what it means when the results from a MRI Brain wo & w contrast result says "suggestion of diffuse narrowing of right P1...

doctor1 MD

I am 66 years old. I am obese . I have Diabetes high blood pressure , Bi Polar, and I guess that is about all I can remember at this time....

doctor1 MD

I had fallen down a month or two months ago and two days later I start having trouble remembering things like I would forget 5 minutes after I was...

Get personalised answers from verified doctor in minutes across 80+ specialties

122 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Ajay Panwar
  • Q - Suggest treatment for neuralgia on right side of face

  • Q - Suggest treatment for pain in head along with knee pain and locking

  • Q - Suggest treatment for numbness in arms and legs

  • Q - What causes left-sided twitching on face and eye?

  • Q - What causes shaky hands and head?

  • Q - Suggest treatment to regenerate the femoral nerve damaged by a haemorrage

  • Q - What causes chronic sense of fullness in head and tenderness of scalp?

  • Q - What causes sore and stiff neck along with blurry vision?

  • Q - What causes difficulty in speech along with high BP?

  • Q - Suggest treatment for symptoms of burning feet syndrome

backtotop2